fasomax alert

People taking Fosamax and similar drugs to enhance bone density may risk a very rare but alarming side effect: “jawbone death.”

Medical journals have reported hundreds of cases in which patients taking drugs known as bisphosphonates developed osteonecrosis of the jaw (ONJ).  Potentially disfiguring and hard to treat, ONJ is characterized by jaw pain and ulcerations in the mouth.

The problem seems to arise mainly after patients—predominantly cancer patients receiving the drugs intravenously—undergo an invasive dental procedure such as tooth extraction.

Dr. Tenney recommends a routine panoramic x-ray evaluation for the early detection of jaw and bone problems, such as osteoporosis.  A panoramic x-ray is an easy, quick, x-ray that most Arizona dentists can do in their office. A base line x-ray will be followed up at a 3 to 5 year interval for comparison evaluation of bone density, tumor formation, etc:

Some patients with ONJ have taken pills—Fosamax or, less commonly, Actonel—for osteoporosis, the thinning of the bones that can lead to fractures.  Experts at the University of Washington say the drug may be overused among women who overestimate their risk for osteoporosis.  But they also say they should not avoid Fosamax, because the risk of jawbone problems is very small.

Patients taking bisphosphonates should alert their dental professionals about the medications they are taking.  In some case it is recommended patients go off these medications prior to tooth extraction.

At this point there is no known problem with otherwise healthy patients being able to maintain excellent periodontal health while taking these medications.

treat your smile to the love it deserves

schedule a visit today

  • * All indicated fields must be completed. | Please include non-medical questions and correspondence only.
  • This field is for validation purposes and should be left unchanged.
agd logo
ada logo
aafe logo
idia logo
Scroll to Top